Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 185, NWS Topeka, KS

October 14, 2017Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Oct 14, 2017, 6:23 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2017, 6:23 PM CDT (23:23 UTC)
Expired
Oct 14, 2017, 7:15 PM CDT
In force
52 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 6:33 PM CDTHAIL 15 W Garnett, KSCORRECTION TO PREVIOUS HAIL REPORT FROM GARNETT.
Oct 14, 6:33 PM CDTHAIL 1Garnett, KSWEST SIDE OF GARNETT.
Oct 14, 6:38 PM CDTHAIL 1.75Garnett, KS1 MILE WEST OF GARNETT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 14, 4:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.4 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 448 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 324 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

923 
WUUS53 KTOP 142323
SVRTOP
KSC003-059-150015-
/O.NEW.KTOP.SV.W.0185.171014T2323Z-171015T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
623 PM CDT SAT OCT 14 2017

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Franklin County in east central Kansas...
  Anderson County in east central Kansas...

* Until 715 PM CDT

* At 623 PM CDT, a severe thunderstorm was located near Westphalia,
  moving northeast at 60 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Emergency management. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Garnett, Richmond, Greeley, Lane, Westphalia and Harris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3826 9507 3815 9508 3809 9552 3838 9551
      3850 9507 3826 9506
TIME...MOT...LOC 2323Z 247DEG 51KT 3821 9546 

HAIL...0.75IN
WIND...60MPH
 
$$
3 follow-up statements
949 
WWUS53 KTOP 142334
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
634 PM CDT SAT OCT 14 2017

KSC003-059-150015-
/O.CON.KTOP.SV.W.0185.000000T0000Z-171015T0015Z/
Franklin-Anderson-
634 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN FRANKLIN AND ANDERSON COUNTIES...

At 633 PM CDT, a severe thunderstorm was located 4 miles west of
Garnett, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Emergency management. At 632 pm, hail up to the size of 
         quarters was reported 4 miles west of Garnett. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Garnett, Richmond, Greeley, Lane, Westphalia and Harris. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3826 9507 3815 9508 3809 9552 3838 9551
      3850 9507 3826 9506
TIME...MOT...LOC 2333Z 245DEG 49KT 3827 9532 

HAIL...1.00IN
WIND...60MPH
 
$$
718 
WWUS53 KTOP 142339
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
639 PM CDT SAT OCT 14 2017

KSC003-059-150015-
/O.CON.KTOP.SV.W.0185.000000T0000Z-171015T0015Z/
Franklin-Anderson-
639 PM CDT SAT OCT 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHEASTERN FRANKLIN AND NORTHEASTERN ANDERSON COUNTIES...

At 639 PM CDT, a severe thunderstorm was located over Garnett, moving
northeast at 55 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Emergency management. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe storm will be near...
  Greeley around 645 PM CDT. 
  Lane around 650 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3822 9507 3820 9533 3842 9536 3850 9507
      3826 9506 3826 9507
TIME...MOT...LOC 2339Z 245DEG 50KT 3831 9524 

HAIL...1.00IN
WIND...70MPH
 
$$
407 
WWUS53 KTOP 150008
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
708 PM CDT SAT OCT 14 2017

KSC003-059-150017-
/O.EXP.KTOP.SV.W.0185.000000T0000Z-171015T0015Z/
Franklin-Anderson-
708 PM CDT SAT OCT 14 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES WILL EXPIRE AT 715 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However this 
warning has been replaced with a severe thunderstorm warning for 
much of Anderson County in effect until 745 pm. 

A severe thunderstorm watch remains in effect until midnight CDT for
east central Kansas.

LAT...LON 3822 9507 3820 9533 3842 9536 3850 9507
      3826 9506 3826 9507
TIME...MOT...LOC 0007Z 247DEG 51KT 3845 9480 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 14, 2:58 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Oct 14, 2:58 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
258 PM CDT Sat Oct 14 2017

.SHORT TERM...(This evening through Sunday)
Issued at 258 PM CDT Sat Oct 14 2017

19Z water vapor imagery shows an upper trough over the central
Rockies moving towards the NEB panhandle. At the surface, a trough
axis extends from near SLN to MYZ and a cold front was located from
HLC to HSI. Objective analysis from the RAP and LAPS shows some
surface based instability of 1500 to 2000 J/kg has developed across
east central KS, generally southeast of an EMP to TOP line.

All the guidance shows thunderstorm coverage increasing along the
front as it surges southeast through the area. Unidirectional wind
shear and strong winds aloft continue to support the potential for
damaging winds with the thunderstorms later this afternoon and this
evening. So will need to keep an eye on severe potential. Current
convection over east central KS could have a big impact on where the
stronger storms develop. Based on some of the convective allowing
models, the window for strong or severe storms looks to be from
around 5 pm through about 9 pm. Precip will come to an end shortly
after the frontal passage as much dryer and cooler air advects
southeast. Winds are also going to strengthen behind the front with
gusts up to 35 MPH possible across north central KS this evening.
Thought about a possible wind advisory, but RAP and NAM progs of the
pressure gradient force suggest the stronger winds should not last
but for a few hours. And most objective guidance shows most areas
remaining below criteria. So will not issue a wind advisory at this
time and monitor conditions as the front moves through.

Lows are expected to be in the lower to mid 40s. Continued cold air
advection through Sunday is expected to keep highs in the lower 60s
on Sunday. Although full insolation and relaxing winds will make it
feel a little better.

.LONG TERM...(Sunday night through Saturday)
Issued at 258 PM CDT Sat Oct 14 2017

Surface high pressure over the Central Plains on Sunday night moves
off to the southeast on Monday and remains over the southeast into
the southern Plains keeping the gulf moisture off shore. Northwest
mid level flow aloft on Monday then continues across the central
Plains into mid week then transitions to southwest flow by then end
of the week. Models move an upper trough off the eastern Pacific and
into the Rockies on Saturday. There are some model differences with
the timing and the strength of the trough next weekend so confidence
is not high with precipitation chances. With return flow from mid
week onward low level moisture will increase through the end of the
week with dew points increasing into the mid 50s by Saturday. High
temperatures for the week start out around normal on Monday with
highs in the lower 70s on Monday warming up into the mid 70s for
much of the week and into the upper 70s on Friday. Lows will start
out Monday morning in the upper 30s, then in the 40s through Thursday
morning with lows in the 50s for Friday and Saturday morning. Will
monitor potential for Monday morning for some patchy frost in
sheltered areas possible if temperatures are able to cool a few more
degrees under good radiational cooling conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1217 PM CDT Sat Oct 14 2017

Timing TS impact at the terminals is the main challenge. Will
include some TEMPO groups for the most likely timing based on
HRRR. Think there will be a period of MVFR CIGS behind the FROPA
that could last a few hours. These clouds should scour out by dawn
Sunday. Northwest winds will be gusty through the night behind
the front.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...53
AVIATION...Wolters
Hazardous weather outlook, Oct 14, 3:07 PM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
307 PM CDT Sat Oct 14 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-152015-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
307 PM CDT Sat Oct 14 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

As a front moves across the area later this afternoon into the
evening hours, some of the storms that develop could become
severe, mainly south and east of the Kansas Turnpike. Hail and
damaging wind gusts will be the primary hazards.

A period of strong winds will follow in the wake of these storms
this evening into the early morning hours. Sustained winds of 20
to 25 mph with gusts near 35 mph will be possible across north
central Kansas. These winds may cause driving difficulties on
east to west roads, including I-70, and blow around any light or
unsecured objects. The winds will rapidly decrease early Sunday
morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Oct 14, 5:18 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
518 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     1 N LAWRENCE            38.97N 95.26W
10/14/2017                   DOUGLAS            KS   EMERGENCY MNGR

            DELAYED REPORT. MULTIPLE REPORTS OF POWER
            LINES DOWN, TREES DOWN. GENERALLY NORTH OF
            9TH ST. AND EAST OF IOWA STREET.

&&

JP
Special weather statement, Oct 14, 5:28 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Topeka KS
528 PM CDT SAT OCT 14 2017

KSZ024-039-142300-
Shawnee-Jackson-
528 PM CDT SAT OCT 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE AND JACKSON
COUNTIES UNTIL 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving east at 50 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Potawatomi Reservation around 540 PM CDT.
  Hoyt and Mayetta around 545 PM CDT.
  Denison around 555 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern and east central Kansas.

LAT...LON 3942 9557 3942 9559 3919 9559 3914 9604
      3946 9604 3955 9557
TIME...MOT...LOC 2227Z 249DEG 45KT 3926 9601
Local storm report, Oct 14, 5:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
531 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     WAMEGO                  39.20N 96.30W
10/14/2017                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            LARGE TREE DOWN OVER VALLEY STREET IN
            SOUTHEAST WAMEGO.

&&

JW
Local storm report, Oct 14, 5:32 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
532 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     1 E OLIVET              38.48N 95.73W
10/14/2017                   OSAGE              KS   EMERGENCY MNGR

            SEMI TRUCK JACK KNIFED AT MILE MARKER 116
            AND US HIGHWAY 75. NO INJURIES WERE
            REPORTED. TIME ESTIMATED BY RADAR.

&&

JP
Local storm report, Oct 14, 5:36 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     OTTAWA                  38.61N 95.27W
10/14/2017                   FRANKLIN           KS   PUBLIC

            SOCIAL MEDIA REPORT OF 6 INCH TREE LIMB
            DOWN. DISPATCH RELAYED MULTIPLE TREE LIMBS
            AND POWER LINES DOWN IN THE TOWN. RADAR
            ESTIMATED TIME.

&&

JP
Local storm report, Oct 14, 6:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
623 PM CDT SAT OCT 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     WESTPHALIA              38.18N 95.49W
10/14/2017  E55 MPH          ANDERSON           KS   EMERGENCY MNGR

            50-60 MPH WIND GUSTS ESTIMATED.

&&

JP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 14, 6:46 AM CDTSpecial Weather StatementTOPClay29 min
Oct 14, 7:34 AM CDTSpecial Weather StatementTOPNemaha26 min
Oct 14, 1:34 PM CDTSpecial Weather StatementTOPMorris26 min
Oct 14, 2:55 PM CDTSpecial Weather StatementTOPLyon35 min
Oct 14, 4:16 PM CDTSevere Thunderstorm WarningTOPLyon44 min
Oct 14, 4:30 PM CDTSevere Thunderstorm WarningTOPGeary, Riley45 min
Oct 14, 4:45 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage45 min
Oct 14, 4:56 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Wabaunsee36 min
Oct 14, 5:07 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin38 min
Oct 14, 5:28 PM CDTSpecial Weather StatementTOPJackson32 min
Oct 14, 5:42 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon63 min
Oct 14, 6:37 PM CDTSpecial Weather StatementTOPWabaunsee23 min
Oct 14, 6:44 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.